Phenobarbital recall announced – Potentially very serious!

veterinary news

Phenobarbital recallThe FDA has just announced a recall on Phenobarbital pills produced by Qualitest Pharaceuticals.  This recall is on human grade pills, but many dogs and cats are on this medicine as well.

Which pills are affected?

The phenobarbital recall affects the tablets labeled as 32.4mg.  These tablets that are supposed to be phenobarbital are actually a combination of hydrocodone (a narcotic used as a cough suppressant) and acetaminophin (tylenol).  There was a labeling error, and bottles of hydrocodone/acetaminophin were labeled as phenobarbital.

What can happen?

There can be serious side effects if an animal takes this medication.  If a cat were to ingest these pills they could be fatal as tylenol is toxic to cats.  For dogs, we can see serious sedation, breathing problems, coma and even death.  But, more importantly, these animals will not be receiving phenobarbital and therefore can be prone to having seizures.

How can I tell if I have the affected tablets?

This recall only affects products made by Qualitest Pharmaceuticals.  It affects lot numbers TG10B, T120J10E and T023M10A.

Phenobarbital tablets should be small, white and round, and have the number 5012 V on one side with the other side blank.  If you have hydrocodone/acetaminophen tablets they will be large pink capsules with the number 3600 on one side and V on the other.

What do I do if I have the affected tablets?

First of all, call your veterinarian.  If your pet is on these pills then chances are that other animals in your veterinary clinic are on them as well.  By alerting your vet, if they are not already aware of the recall they can contact all of their clients who have pets on this medicine.

Your vet will also advise you on what to do next.  They will likely want to see your pet, and will get you a source of new phenobarbital.

You can call Qualitest Pharmaceuticals at 1-800-444-4011.  However, Qualitest has not posted any information about the recall on their website.

So far, 3 serious adverse reactions in dogs have been reported.

The recall affects medications sold in the US and Puerto Rico.  So far, I have not found any evidence that any phenobarbital in Canada has been recalled.

Have you been affected?

If you have been affected by this recall, please leave us a comment!

About the author

Dr. Marie

Dr. Marie is a veterinarian treating dogs, cats, and pocket pets. Click here to ask Dr. Marie a question.


Follow Dr. Marie on Twitter

Become a Fan of Dr. Marie on Facebook

Leave a Reply


IMPORTANT: Dr. Marie does not answer questions about your pets in the comments section. Click here to ask a vet about your pet.




Ask A Vet

Stay up to date!

Receive each veterinary news story by email.

Enter your email address:

We value your privacy!

Easy unsubscribe at any time.

Popular Right Now


All content © Ask A Vet Question